Hail, Scott
- When
- February 8, 5:50 PM EST
- Where
- Scott County, 0.89 mi SW of Huntsville
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.410, -84.490
Quarter size hail was reported at Huntsville.
A strong upper level jet and weak instability led to the development of isolated severe convection ahead of a cold front during the early evening hours. A few storms produced large hail in this environment on the Northern Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong upper level jet and weak instability led to the development of isolated severe convection ahead of a cold front during the early evening hours. A few storms produced large hail in this environment on the Northern Cumberland Plateau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 8, 2:56 PM EST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 256 PM EST Wed Feb 8 2017 .SHORT TERM /Tonight and Thursday/... An upper-level trough continue to race east toward the Tennessee Valley and Southern Appalachian region this afternoon. Ahead of this system, lingering low stratus trapped in the inversion and debris mid/high clouds ahead of this system still prevail across a good chunk of the area. However, the latest satellite trends indicate some breaks have begun to develop, especially across northern Alabama and Middle Tennessee. This is expected to continue over the next 2-3 hours across the Central and Southern Valley areas of East Tennessee and the Cumberland Plateau. As a result, some modest instabilty is expected to develop by early evening. As the cold front pushes east into the Plateau by 22-00z, a broken line/areas of convection is expected to develop across middle TN and move into the Plateau. Depending on how much the atmosphere can destabilize, this activity will be strong to severe. With the steep lapse rates and low wet bulb zero heights, severe hail will be the biggest risk with the strongest activity -- along with damaging straight-line winds. The shear profile shown on the model soundings (and supported by the straight hodographs) suggest supercelluar structures and multicell clusters as storm mode. Additionally, a weak boundary in place will create a very localized weak tornado threat. The peak of this event will be between 23-05z this evening when upper-level divergence peaks and the LLJ pushes NE into the Valley. In it's wake, strong cold air advection will occur as NW flow ramps up behind the frontal passage. There will be an opportunity for some light snowfall accumulations (generally above 3500-4000 feet) in the TN/VA/NC mountains due to the orographic upslope component and the lingering moisture between 09-15z early Thursday morning. Accumulations could be an inch or two along the peaks, but lowers elevations are not expected to be impacted. As such, will handle this with a Special Weather Statement for now. Otherwise, a cold breezy day is expected for Thursday with highs in the 30s to lower 40s across the Valley. .LONG TERM /Thursday Night through Wednesday/... Some ridging and dry advection should allow for a dry period to start the long term from Thursday night through Friday night. By Saturday, an amplifying Western U.S. upper trough and associated surface low pressure system will be moving east toward the continental divide. While winds turn southwesterly ahead of this feature, warm and moist air advancing northeast across the Southern Appalachians could generate some showers Saturday into Saturday night. However, the main period of higher probability for showers and even some thunderstorms would be Sunday into Sunday night as the system cold front presses southeast across the forecast area. Drier and cooler air fills in behind the front for Monday through Monday night bringing an end to the rain. The Superblend procedure trends toward the wetter ECMWF solution toward the end of the long term bringing a stronger southern stream short wave through the Lower Mississippi Valley Tuesday night into Wednesday with more rain, and perhaps some higher elevation snowfall. The nice thing through the forecast is the most pleasant warming trend where temperatures warm well into the 60s over the weekend ahead of the early work week cold front. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 38 45 27 56 / 60 10 0 0 Knoxville McGhee Tyson Airport, TN 36 42 24 54 / 80 20 0 0 Oak Ridge, TN 36 42 24 53 / 80 20 0 0 Tri Cities Airport, TN 34 37 19 51 / 80 50 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP/TH
Hazardous Weather Outlook National Weather Service Morristown TN 239 PM EST Wed Feb 8 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 239 PM EST Wed Feb 8 2017 /139 PM CST Wed Feb 8 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight A cold front will swing through the area tonight. Scattered strong to severe thunderstorms will be possible ahead of the front this evening. Some of these storms may be strong to severe, with large hail and damaging winds being the primary threat. A brief, isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Much colder air will push in behind the front, with snow showers expected over the higher elevations later Wednesday night into Thursday. Some light snow accumulations will be possible in these higher elevation areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening.
Special Weather Statement National Weather Service Morristown TN 304 PM EST Wed Feb 8 2017 TNZ018-041-043-045-047-072-074-087-VAZ001-002-006-091500- Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe-Lee-Wise-Russell- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, Coker Creek, Jonesville, Wise, Norton, and Lebanon 304 PM EST Wed Feb 8 2017 ...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE LATE TONIGHT AND EARLY THURSDAY MORNING FOR ELEVATIONS ABOVE 3500 FEET... A strong cold front bring a much colder air mass into the region, changing any lingering rain to snow across the higher elevations of Southwest Virginia and East Tennessee. Due to the upslope wind component, some light accumulations of 1 to 2 inches are possible along the peaks of these mountain ranges. Lower elevations in these mountain zones and counties, including the towns Gatlinburg, TN, Wise, VA, and Norton, VA are not expected to be impacted. These wintry conditions could lead to slick roads around daybreak in these areas. Motorists that absolutely must travel across the mountains late tonight and early Thursday morning are urged to use caution and be prepared for the possibilty of road closures. The snow will taper off by the late morning hours on Thursday.
Special Weather Statement
National Weather Service Morristown TN
425 PM EST WED FEB 8 2017
TNZ072-086-087-082215-
Blount Smoky Mountains TN-Northwest Monroe TN-Southeast Monroe TN-
425 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND CENTRAL
MONROE COUNTIES UNTIL 515 PM EST...
At 425 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles south of Madisonville, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tellico Plains, Tariffville, Mount Vernon, Citico, Talassee and Deals
Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3536 8441 3540 8441 3541 8443 3542 8442
3555 8406 3555 8401 3558 8398 3561 8389
3552 8386 3552 8388 3547 8392 3546 8396
3541 8402 3537 8401 3535 8404 3533 8403
3530 8439
TIME...MOT...LOC 2125Z 254DEG 27KT 3537 8435
JLBSpecial Weather Statement
National Weather Service Morristown TN
441 PM EST WED FEB 8 2017
TNZ012-082230-
Scott TN-
441 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM EST...
At 441 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Pisgah, or 9 miles north of Jamestown,
moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Big South
Fork National, Norma, Robbins, Elgin and Rugby S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8437 3627 8439 3636 8469 3637 8470
3638 8469 3639 8469 3640 8466 3641 8467
3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 2141Z 269DEG 21KT 3656 8487
JLBSpecial Weather Statement
National Weather Service Morristown TN
523 PM EST WED FEB 8 2017
NCZ060-082245-
Cherokee NC-
523 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 545 PM EST...
At 522 PM EST, Doppler radar was tracking a strong thunderstorm over
Andrews, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Andrews and Topton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 8390 3526 8384 3526 8380 3524 8374
3526 8371 3524 8369 3523 8369 3520 8373
3519 8371 3518 8373 3516 8374 3516 8377
3514 8381 3514 8387
TIME...MOT...LOC 2222Z 259DEG 30KT 3520 8381
JLBThe Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported at Huntsville.
Half dollar size hail was reported near Huntsville.
Half dollar size hail was reported at Tazewell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669299, 669300, 669301.